Alert archive / Colorado / Red Flag Warnings in 2020
Red Flag Warning 1, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this red flag warning at Mar 4, 2020, 8:20 AM MST for 5 counties in Colorado. It took effect at Mar 4, 2020, 12:00 PM MST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 4, 2020, 8:20 AM MST (15:20 UTC)
- In effect from
- Mar 4, 2020, 12:00 PM MST
- Expired
- Mar 4, 2020, 5:00 PM MST
- In force
- 5 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Logan County, CO, Phillips County, CO, Sedgwick County, CO, Washington County, CO, Weld County, CO
The radar
The Denver radar (KFTG), 150 km from the middle of the area, began a volume at 15:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 3.3 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2743 m above ground
- 0-6 km bulk shear
- 149 kt
- 0-1 km storm-relative helicity
- 931 m²/s²
- 0-3 km storm-relative helicity
- 850 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
382 WWUS85 KBOU 041520 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 820 AM MST Wed Mar 4 2020 COZ242-248>251-042330- /O.NEW.KBOU.FW.W.0001.200304T1900Z-200305T0000Z/ Northeast Weld County-Logan County-Washington County- Sedgwick County-Phillips County- 820 AM MST Wed Mar 4 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 5 PM MST THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR THE NORTHEASTERN CORNER OF COLORADO... The National Weather Service in Denver has issued a Red Flag Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect from noon today to 5 PM MST this afternoon. * Affected Area...Fire Weather Zones 242...248...249...250 and 251. * Winds...West 15 to 20 mph with gusts up to 35 mph. Strongest winds near the Wyoming and Nebraska borders. * Timing...Noon through 5 PM. * Relative Humidity...As low as 13 percent. * Impacts...Sufficiently dry fuels and gusty winds will allow rapid spread of any new fires over the northeastern plains of Colorado. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Mar 4, 3:55 AM MST, 4 hours 25 minutes earlier.
Area forecast discussion, Mar 4, 3:55 AM MST, 4 hours 25 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 355 AM MST Wed Mar 4 2020 .SHORT TERM...(Today and tonight) Issued at 345 AM MST Wed Mar 4 2020 Slight ridging aloft will be over Colorado today as another dry day is expected. High temperatures will be around 3 to 5 degrees warmer than yesterday. The main concern for today will be the elevated fire weather conditions expected across the eastern plains. Highs in the mid to upper 60s with dew points in the teens will lead to relative humidities dropping to 14 to 15 percent. In addition, southwest to west winds will increase this afternoon gusting up to 30 mph especially across the northern-most counties in Colorado. This means areas north and east of Fort Morgan will be very close to reaching Red Flag Warning criteria. We considered issuing a Red Flag Warning for Logan, Sedgwick, and Phillips Counties but decided against it due to recent moisture and being at the low end of thresholds. However, if conditions end up being slightly drier or windier than originally forecast, a Red Flag Warning may be issued late this morning or during the early afternoon. Tonight will be relatively mild. A weak cold front will push through the plains during the late overnight hours but dry conditions will continue with very little moisture in place. .LONG TERM...(Thursday through Tuesday) Issued at 258 AM MST Wed Mar 4 2020 We'll be in for a quiet period for Thursday through Saturday as a warm dry ridge moves over the Rockies. The flow aloft will decrease gradually Thursday, so there will still be some mountain winds, then we'll have lighter west to southwest flow for Friday and Saturday. It looks like the warming is coming a bit faster than expected, so we'll raise the highs for Thursday a bit. Friday and Saturday should be near 70 on the plains, and Denver's Saturday record of 72 is threatened. It will be warm and dry, but lighter winds will limit the fire danger for the plains on these days. As we head into early next week, a trough will be developing west of us. There's pretty good agreement on a weak shortwave in WSW flow about Sunday night. While this doesn't look very strong dynamically, it does appear to bring some Pacific moisture with it and interact with a weak boundary producing cyclogenesis over eastern Colorado. This suggests a quick shot of showers and wind with some cooling, though it's questionable whether it will get cold enough to snow at lower elevations. It may just be several showery windy hours Sunday evening. The mountains should get a little snow out of this as it passes. There are divergent solutions after that. Decent agreement on westerly flow aloft with a break and then some more moisture embedded in that flow. The operational EC is now keeping this westerly flow that would limit any chance of showers on the plains, while the GFS has a shortwave passing north of us that could give another transient area of precipitation and probably a little more cooling about Monday night. Our blended temperatures and low PoPs seem appropriate at this point. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 345 AM MST Wed Mar 4 2020 VFR conditions persist through tonight. Drainage flow will weaken after sunrise as winds become more southwesterly. During the early afternoon, the boundary layer will become well-mixed and gusty west to northwest winds will develop. Gusts could reach 25 knots for a brief period but will not not last for very long. Winds trend toward drainage tonight but a weak cold front could shift winds northeasterly toward sunrise. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Danielson LONG TERM...Gimmestad AVIATION...Danielson
Hazardous weather outlook, Mar 4, 4:12 AM MST, 4 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 412 AM MST Wed Mar 4 2020 COZ030>051-051115- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 412 AM MST Wed Mar 4 2020 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight The combination of relative humidities dropping to near 15 percent in addition to southwest to west winds gusting up to 30 mph will create elevated fire weather conditions across the eastern plains this afternoon. Any burning is discouraged especially across areas north and east of Fort Morgan. Otherwise, dry conditions will continue with no other hazardous weather. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Dry and mild weather is expected through Saturday. The next chance for precipitation will be Sunday when snow is likely in the mountains. There will be a chance of rain or snow along with a windy period on the plains, mainly Sunday evening. For Monday and Tuesday it will be a bit cooler with a lesser chance for showers. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. Danielson/Gimmestad
Nearby
Red Flag Warnings in Colorado, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.